Gintarė Valterytė1, Neda Daukšaitė1, Kristina Vasiljevaitė2
1Medical Academy, Lithuanian University of Health Sciences, Kaunas, Lithuania.
2Department of Cardiology, Medical Academy, Lithuanian University of Health Sciences, Kaunas, Lithuania.
Background: Dilated Cardiomyopathy (DCM) is a disease of the heart muscle characterized by enlargement and dilation of the ventricles (1). Genetic mutations and non-genetic factors, such as: myocardial inflammation due to infection (usually viral); effects of drugs, toxins or allergens and systemic endocrine or autoimmune diseases, can cause DCM (4). One of the risk factors described in the literature for cardiac remodelling is the use of intravenous steroids. In this report we describe the case of a young patient presenting with DCM caused by synthetic testosterone injections.
Case presentation: A 28 years old man was referred to our hospital suffering fever, cough, frequent cardiac activity and weakness. The patient admitted that four years until now he was using intramuscular injections of synthetic testosterone. Laboratory tests showed slightly elevated levels of inflammatory markers. Transthoracic 2D echocardiography showed significantly impaired left ventricular ejection fraction (LVEF 20%, GLS -5%) and enlarged cardiac chambers. X-ray showed pneumonia. Although the patient was adequately treated, his condition deteriorated, a. mesenterica, a. lienalis, a. poplitea thrombosis was diagnosed and thrombectomy performed. DCM was diagnosed by MRI. After 10 months of adequate heart failure treatment cardiac MRI showed marginally improved LVEF (38%) and RV FAC (-38.6%), dilatation of left cardiac chambers remains the same.
Conclusions: Anabolic steroid use is a rare, reversible cause of dilated cardiomyopathy in young, otherwise healthy athletes. Discontinuation of testosterone use and the initiation of guideline-directed medical treatment may improve and even normalize cardiac function.
Keywords: dilated cardiomyopathy; synthetic testosterone injection.